Millions of medication errors occur every year. While there are many types of medication mistakes, one of the common errors relates to dosing. Many patients are affected by under- or overdosing that leads to inappropriate amounts of medication and patient harm. Although any age group can be affected by wrong dosages, the elderly population seems to be at high risk.
For example, an older patient with rheumatoid arthritis was prescribed a 10-milligram weekly dose of methotrexate, but was given a 10-milligram daily dose of the drug instead. Sadly, she died as a result of this serious dosing mix-up. Another person died from an overdose when the prescription for “20 U” of insulin resulted in 200 units of insulin because the “U” was mistaken for a “zero”.
Many seniors over the age of 65 end up in the hospital for adverse drug effects or die as a result of excessive amounts of medications such as blood thinners, anticoagulants, chemotherapy drugs, narcotics, opioids, and others. These are the types of medications that the elderly population consumes the most, which makes it more likely that these medications would be involved in pharmacy error events. While some of these incidents are the result of consumer error, other injuries and fatalities occur due to pharmacy malpractice or medical malpractice.
These drug errors and others often occur from misinterpreted handwriting, poor communication, lack of employee knowledge, lack of patient understanding, and the wrong dosage selected during e-prescribing.
While seniors are not the only age group who suffer from wrong dosages of medication, they are more likely to be affected for several reasons including:
- They may be too trusting
- Their eyesight could be poor, making it too hard to read the labels
- They may lack patience or focus to read the directions
- Over time, their bodies change how they process drugs
- They take more medications on average than other consumers
- They have more conditions that could put them at greater risk
A pharmacist can fill the wrong dosage of medication at any given time and affect any patient—no matter the age. While seniors are no more likely than others to receive an incorrect dose, they themselves tend not to catch medication errors because they take multiple medications and have trouble with their failing eyesight and overall health. This puts seniors at a greater risk for harm when they receive the wrong dosage of drugs.
If you or your elderly loved one has suffered a pharmacy error in Texas that has led to injury or death, please call a Houston pharmacy error lawyer at Kennedy Hodges at 888-526-7616 for a free consultation. Also, request a free copy of our report, How to Make Pharmacies Pay for Injuries Caused by Medication Errors.